Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

May 29, 20134 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at May 29, 2013, 10:31 PM CDT for 4 counties in Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2013, 10:31 PM CDT (03:31 UTC)
Expired
May 29, 2013, 11:15 PM CDT
In force
44 min
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Hennepin County, MN, Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WWUS83 KMPX 300331
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1031 PM CDT WED MAY 29 2013

MNZ053-060>063-070-WIZ014-023-024-300415-
ANOKA-CHISAGO-DAKOTA-HENNEPIN-PIERCE-POLK-RAMSEY-ST.
CROIX-WASHINGTON-
1031 PM CDT WED MAY 29 2013

...HEAVY RAIN DEVELOPING OVER ANOKA...CHISAGO...DAKOTA...HENNEPIN...
PIERCE...POLK...RAMSEY...ST. CROIX AND WASHINGTON COUNTIES THROUGH
1115 PM CDT...

AT 1030 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF SAINT
LOUIS PARK TO ROSEVILLE TO 5 MILES SOUTHEAST OF HUDSON. THESE STORMS
WERE MOVING NORTH AT 20 MPH.

PEA SIZE HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GOLDEN VALLEY.
  PLYMOUTH.
  MINNEAPOLIS.
  SAINT PAUL.
  WHITE BEAR LAKE.
  MAPLE GROVE.

LAT...LON 4522 9251 4480 9257 4492 9313 4489 9352
      4490 9354 4530 9349 4533 9308
TIME...MOT...LOC 0330Z 186DEG 16KT 4499 9341 4501 9312
          4492 9268

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 29, 6:19 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 29, 6:19 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
619 PM CDT WED MAY 29 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 355 PM CDT WED MAY 29 2013

COMPLEX CONVECTIVE SCENARIO UNFOLDING THIS AFTERNOON. CURRENT
FOCUS IS ON THE MCV THAT IS PIVOTING ACROSS EAST CENTRAL MN TOWARD
WEST CENTRAL WI. THIS FEATURE IS PROVING TO BE AN EFFECTIVE WIND
PRODUCER...WITH ISOLATED STORMS PRODUCING GUSTS TO 60 MPH. HAVE
ALSO SEEN A FEW REPORTS OF HIGH POST-THUNDERSTORM WINDS OVER 50 MPH
WEST OF THE MAIN COMPLEX...SO WILL BE MONITORING FOR POTENTIAL
WAKE LOW DEVELOPMENT. AS FAR AS SEVERE STORMS LATE THIS AFTERNOON
AND EVENING...AM MOST CONCERNED ABOUT SOUTHEASTERN MN INTO WEST
CENTRAL WI...ON THE NOSE OF THE LLVL MOISTURE ADVECTION MAXIMA
ALONG THE WARM FRONT. THESE STORMS WILL ALSO BE EFFICIENT RAINFALL
PRODUCERS...ESPECIALLY GIVEN THE FACT THAT PWATS ARE NEARING 200
PERCENT OF NORMAL. AFTER DARK...MOISTURE TRANSPORT VEERS OFF MORE
INTO CENTRAL WI AND ACTIVITY SHOULD BECOME LESS CONCENTRATED WITH
THE LOSS OF DAYTIME INSTABILITY. HOWEVER...REDEVELOPMENT IS
EXPECTED THURSDAY AS THE ASSOCIATED COLD FRONT APPROACHES THE AREA
AND MULTIPLE VORT MAXES ATTENDANT WITH THE MID LEVEL TROUGH MOVE
OVERHEAD. DEPENDING ON THE AMOUNT OF DESTABILIZATION...SEVERE
STORMS WILL AGAIN BE A POSSIBILITY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 355 PM CDT WED MAY 29 2013

THE SEVERE THREAT DECLINES NOTABLE ON THURSDAY NIGHT AND FRIDAY AS
THE SURFACE FEATURES SHIFT EAST OF THE AREA...ALTHOUGH THE UPPER
TROUGH WILL SUPPLY CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH SATURDAY. BY SUNDAY...THE TROUGH MOVES EAST OF THE
AREA...SO IT SHOULD BE THE DRY DAY OF THE WEEKEND. COOL
TEMPERATURES WILL PREVAIL HOWEVER...WITH HIGHS IN THE 60S.

NEXT WEEK...A MID LEVEL TROUGH SKIRTS THE CANADIAN BORDER...WITH
THE POTENTIAL FOR SCATTERED SHOWERS AGAIN ON TUESDAY AND
WEDNESDAY. HIGH TEMPERATURES WILL REMAIN ON THE COOL SIDE OF
NORMAL...AND GENERALLY RANGE FROM THE LOWER 60S TO LOWER 70S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 603 PM CDT WED MAY 29 2013

MAIN SHORT TERM CONCERNS IS WHETHER CONVECTIVE CAN REDEVELOP
ACROSS IOWA AND SOUTHERN MN THIS EVENING...AND SPREAD ACROSS MPX
TAFS OVERNIGHT. ALTHOUGH INSTABILITY HAS INCREASED SINCE THIS
AFTN...REMNANTS OF THE TSRA COMPLEX ACROSS FAR SE MN/WC WI HAS
ALLOWED FOR STABLE CONDS IN THE VERY SHORT TERM. THE BEST AREA OF
REDEVELOPMENT WILL OCCUR ACROSS SW MN/SC MN AS MORE TSRA DEVELOP
IN WESTERN IOWA EARLY THIS EVENING. THE MAIN FACTOR LATER THIS
EVENING IS THE DEVELOPING LOW LEVEL JET AND ASSOCIATED CONVERGENCE
ZONE INTENSIFYING IN SOUTHERN MN. WILL CONTINUE WITH ONLY
VCSH/VCTS UNTIL 3-6Z FOR MOST AREAS...ONLY RWF/AXN SEEM TO BE THE
BEST AREA FOR WIDESPREAD CONVECTION BEFORE 6Z. ELSEWHERE WILL BE
DEPENDENT ON THE STRENGTH AND NOSE OF THIS LOW LEVEL JET ACROSS
IOWA/SOUTHERN MN THIS EVENING. WILL UPDATE TAFS AS NEEDED. WINDS
WILL BE GENERALLY FROM THE SE THIS EVENING/OVERNIGHT...AND
INCREASE THURSDAY LATE MORNING/AFTN AS THE SFC LOW BEGINS TO
DEEPEN ALONG THE SD/ND BORDER.

KMSP...

BELIEVE SHORT TERM CONDS WILL BE VFR WITH ONLY VCSH. WILL BE
CONCENTRATING ON WHAT HAPPENS IN WESTERN IOWA THIS EVENING...AS TO
WHETHER THIS WILL SPREAD ACROSS MSP TERMINAL BY 6-9Z. AT THIS
TIME...WILL CONTINUE WITH ONLY VCSH...WITH MORE TSRA THURSDAY AFTN
WHERE THE COMBINATION OF INSTABILITY AND THE FRONTAL ZONE
INTERACTION. IF THE TSRA ACROSS WESTERN IOWA HOLD TOGETHER...AND MOVE
INTO SOUTHERN MN LATE THIS EVENING...CIGS/VSBYS WILL LOWER AS
HEAVY RAINFALL WILL DEVELOP. SVR WX IS NOT LIKELY. WINDS WILL
REMAIN FROM THE SE ARND 10 KTS...INCREASE THURSDAY MORNING AND
VEER TO THE SSE ARND 16-18KTS... GUSTS OVER 22 KTS IS ALSO LIKELY.

/OUTLOOK FOR KMSP/

THU EVENING...SCATTERED TSRA/SHRA WITH LWR CIGS. WNDS DCRG BCMG SSW.
FRI...SCT MVFR CIGS. CHANCE SHRA/TSRA. WINDS SW 10-15 KTS.
SAT...MVFR CIGS POSSIBLE. CHANCE SHRA/TSRA. WINDS WNW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...JLT
Hazardous weather outlook, May 29, 10:57 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 AM CDT WED MAY 29 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301600-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1057 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE OUTLOOK AREA
THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT
BE RULED OUT LATE THIS AFTERNOON OR EVENING. LOCALLY HEAVY RAIN...WITH
ONE TO TWO INCH PER HOUR RAINFALL RATES...WILL ALSO BE POSSIBLE
WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY NIGHT. AT THIS
TIME...THERE APPEARS TO BE A RISK FOR SEVERE WEATHER ACROSS WEST
CENTRAL INTO SOUTH CENTRAL MINNESOTA INTO THURSDAY NIGHT. THE
MAIN SEVERE THREAT WILL BE LARGE HAIL AND STRONG WINDS.

HEAVY RAINFALL WILL ALSO REMAIN A THREAT WITH THE STORMS THURSDAY
AND THURSDAY NIGHT. THIS COULD RESULT IN SIGNIFICANT RISES ON
AREA STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

In the hours before

Local storm report, May 29, 5:03 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     1 E ALTOONA             44.81N 91.42W
05/29/2013                   EAU CLAIRE         WI   TRAINED SPOTTER

            TREES DOWN 9 INCH DIAMETER.

&&

CARLYON
Local storm report, May 29, 5:36 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
536 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     FAIRCHILD               44.61N 90.96W
05/29/2013                   EAU CLAIRE         WI   LAW ENFORCEMENT

            LARGE TREE DOWN IN THE CENTER OF TOWN.

0455 PM     TSTM WND DMG     5 SSE EAU CLAIRE        44.75N 91.45W
05/29/2013                   EAU CLAIRE         WI   LAW ENFORCEMENT

            A FEW TREES DOWN. NEAR HWY 93 AND GOLF ROAD.

&&

CARLYON
Local storm report, May 29, 6:18 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 W EAU CLAIRE          44.82N 91.51W
05/29/2013  M1.90 INCH       EAU CLAIRE         WI   COCORAHS

            IN ONE HOUR. MINOR FLOODING STREETS. PONDING IN FIELDS.

&&

CARLYON
Special weather statement, May 29, 10:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1031 PM CDT WED MAY 29 2013

MNZ053-060>063-070-WIZ014-023-024-300415-
ANOKA-CHISAGO-DAKOTA-HENNEPIN-PIERCE-POLK-RAMSEY-ST.
CROIX-WASHINGTON-
1031 PM CDT WED MAY 29 2013

...HEAVY RAIN DEVELOPING OVER ANOKA...CHISAGO...DAKOTA...HENNEPIN...
PIERCE...POLK...RAMSEY...ST. CROIX AND WASHINGTON COUNTIES THROUGH
1115 PM CDT...

AT 1030 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF SAINT
LOUIS PARK TO ROSEVILLE TO 5 MILES SOUTHEAST OF HUDSON. THESE STORMS
WERE MOVING NORTH AT 20 MPH.

PEA SIZE HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GOLDEN VALLEY.
  PLYMOUTH.
  MINNEAPOLIS.
  SAINT PAUL.
  WHITE BEAR LAKE.
  MAPLE GROVE.

LAT...LON 4522 9251 4480 9257 4492 9313 4489 9352
      4490 9354 4530 9349 4533 9308
TIME...MOT...LOC 0330Z 186DEG 16KT 4499 9341 4501 9312
          4492 9268

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.